Colorado, 2025

Drought in Colorado, June 1 to 30, 2025

June 1 to 30, 2025 · NWS GJT · 11 events in 11 counties and zones

Conditions ran warmer than normal in the month of June, but enough moisture made it into eastern Utah and western Colorado to at least prevent a significant worsening of the drought. However, there was very little improvement in terms of the extent of Extreme (D3) Drought, with all the zones that began the month with Extreme (D3) Drought conditions also finishing the month with them.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

Conditions ran warmer than normal in the month of June, but enough moisture made it into eastern Utah and western Colorado to at least prevent a significant worsening of the drought. However, there was very little improvement in terms of the extent of Extreme (D3) Drought, with all the zones that began the month with Extreme (D3) Drought conditions also finishing the month with them.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at May 31, 10:26 PM MST, 1 hour 34 minutes earlier. Its key messages:

  • Temperatures continue well above normal today and tomorrow, before cooling going into the work week.
  • Isolated afternoon showers and thunderstorms continue on the terrain mostly along the Divide today and tomorrow, with some producing gusty winds and occasional lightning.
  • A surge of deep subtropical moisture is expected to arrive Monday producing widespread rainshowers and thunderstorms. Localized flash flooding is still a concern.
Area forecast discussion, May 31, 10:26 PM MST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1126 PM MDT Sat May 31 2025

.KEY MESSAGES...

- Temperatures continue well above normal today and tomorrow,
  before cooling going into the work week.

- Isolated afternoon showers and thunderstorms continue on the
  terrain mostly along the Divide today and tomorrow, with some
  producing gusty winds and occasional lightning.

- A surge of deep subtropical moisture is expected to arrive
  Monday producing widespread rainshowers and thunderstorms.
  Localized flash flooding is still a concern.

&&

.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 121 PM MDT Sat May 31 2025

A ridge of high pressure currently extends from the Great Basin to
the Northern Plains. This ridge is supporting well above normal
temperatures with a several desert valleys hitting the 90s and
mountain towns reaching the 80s. There is still sufficient mositure
for showers and storms on the high terrain this afternoon. Like
yesterday subsidence from the ridge looks to limit the coverage once
again. Gusty outflow winds from virga and a stray lightning strike
are the primary threats from these storms, which dissipate this
evening. Tomorrow the ridge begins to break down as one shortwave
moves down the West Coast and another wave lifts northeastward over
the Desert Southwest. We will see an increase in southwest flow,
perhaps a slight uptick in moisture and less subsidence. This should
result in a minor increase in coverage of afternoon showers and
storms. Although coverage stays isolated to scattered at best.
Similar to today gusty winds will be the primary threat. Midlevel
temperatures will still be warm in fact we may be a degree or two
warmer than today.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 121 PM MDT Sat May 31 2025

A closed low passing to our south Monday morning will lift a frontal
boundary into the CWA Monday. As discussed here recently, this low
is bringing along a generous supply of extratropical moisture. PWATs
in excess of 250 percent of climatology are expected for southeast
Utah and southwest Colorado. Precipitation will lift across the CWA
throughout the day Monday. A few outputs suggest 24 hour rainfall
totals in excess of 1 inch. This remains a tricky forecast with
timing and precipitation intensity. Given the excess of moisture and
the potential for heavy rain, pretty much the entire CWA will remain
in WPC's Marginal Risk status for excessive rainfall. The biggest
threat to flash flooding will lie in convective initiation. A steady
stratiform rain event Monday morning could squash afternoon
instability pretty easily. However, this would come with its own
uncertainty. For now, it would be best to assume a few convective
showers/thunderstorms will bring local drainages, arroyos, slot
canyons, etc. a risk of flooding. Some of the heaviest moisture will
lift across the northern mountains Monday evening. Things will dry
out west of the UT line by then too thanks to a weak bit of
subsidence building back in overnight. Showers will likely hang on
along the Continental Divide into Tuesday.

Another upper level disturbance moves across the Southwest Tuesday.
While this one packs less moisture, PWATS remain nearly 200 percent
of normal around the Four Corners. Saturated soils could create some
additional high water concerns Tuesday too. Models hold onto broad
cyclonic flow across the west Wednesday and beyond. This should keep
unsettled afternoon conditions alive next week. Recycled moisture
will get a lift from orographics each afternoon, keeping showers and
thunderstorms in the forecast  each day. A digging upper trough will
push flow more southwesterly by week's end and drive temperatures
back upward. Temperatures, next week, will trend near to below
normal with the cloud cover and frequent shower activity. Critical
fire weather remains absent as well, thanks to the surging RH values
and light winds.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1110 PM MDT Sat May 31 2025

Expect VFR conditions across the region through the TAF period
with light winds overnight becoming generally breeze southwest
winds after 18Z. Look for isolated showers and thunderstorms
developing on the terrain mostly along Colorado Divide from the
I-70 corridor south. Included PROB30 in KEGE, KASE, KGUC, KMTJ,
KTEX and KDRO through the afternoon. Gusty outflow winds from
virga and a stray lightning strike are the primary threats from
these storms.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...None.
UT...None.

&&

SHORT TERM...KJS
LONG TERM...LTB
AVIATION...DB
Hazardous weather outlook, May 31, 2:49 AM MST, 21 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
349 AM MDT Sat May 31 2025

COZ001>014-017>023-UTZ022>025-027>029-011000-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
349 AM MDT Sat May 31 2025

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

Isolated afternoon showers and thunderstorms will develop over the
higher terrain today, mostly along the Divide. The primary threats
from these storms will be lightning, and gusty outflow winds 40 to 50
mph. Showers quickly diminish early this evening with quiet
conditions returning overnight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated afternoon showers and thunderstorms continue Sunday over
the higher terrain along the Divide. Gusty winds, lightning, and
small hail can be expected with these storms. Remnants of Tropical
Storm Alvin moves up into the region Monday through midweek bringing
widespread showers, scattered thunderstorms and a possible threat of
localized flash flooding in areas prone to heavy runoff.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Grand Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Grand Valley forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

The month started with Extreme (D3) Drought conditions covering around half of the zone. Some minor improvement occurred around the 10th of the month, where the extent of Extreme (D3) Drought rescinded to cover only about a quarter of the zone.

Drought, Debeque to Silt Corridor

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Debeque to Silt Corridor forecast zone
Reported by
Drought Monitor
Coordinates
39.308, -108.185 (the zone’s center; the record gives no point)

Only a small portion of the far western end of the zone is analyzed as having Extreme (D3) Drought conditions. This area remained unchanged throughout the month of June.

Drought, Grand and Battlement Mesas

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Grand and Battlement Mesas forecast zone
Reported by
Drought Monitor
Coordinates
39.159, -108.078 (the zone’s center; the record gives no point)

Drought conditions remained unchanged through the month of June, with Extreme (D3) Drought conditions covering most of the zone.

Drought, Gore and Elk Mountains/Central Mountain Valleys

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Gore and Elk Mountains/Central Mountain Valleys forecast zone
Reported by
Drought Monitor
Coordinates
39.481, -107.172 (the zone’s center; the record gives no point)

Extreme (D3) Drought conditions only exist along the far western portions of this zone. However, that area of Extreme (D3) Drought remained largely unchanged throughout the month of June.

Drought, Central Gunnison and Uncompahgre River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Central Gunnison and Uncompahgre River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.737, -107.907 (the zone’s center; the record gives no point)

The majority of the zone has been analyzed as having Extreme (D3) Drought conditions, and this situation did not change appreciably during the month of June.

Drought, West Elk and Sawatch Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
West Elk and Sawatch Mountains forecast zone
Reported by
Drought Monitor
Coordinates
38.643, -107.721 (the zone’s center; the record gives no point)

Extreme (D3) Drought conditions have only been analyzed along the far northwestern portion of the zone. However, that area remained largely unchanged during the month of June.

Drought, Upper Gunnison River Valley

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Upper Gunnison River Valley forecast zone
Reported by
Drought Monitor
Coordinates
38.535, -107.650 (the zone’s center; the record gives no point)

Extreme (D3) Drought conditions have only been analyzed along the far northwestern corner of the zone. However, these conditions remained largely unchanged during the month of June.

Drought, Uncompahgre Plateau and Dallas Divide

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Uncompahgre Plateau and Dallas Divide forecast zone
Reported by
Drought Monitor
Coordinates
38.488, -108.155 (the zone’s center; the record gives no point)

Extreme (D3) Drought has been analyzed as covering the middle half of the zone. This coverage remained largely unchanged through the month of June.

Drought, Southwestern San Juan Mountains

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Southwestern San Juan Mountains forecast zone
Reported by
Drought Monitor
Coordinates
37.594, -107.912 (the zone’s center; the record gives no point)

The sliver of Extreme (D3) Drought that has persisted along the very southern Divide in the San Juans has remained unchanged through the month of June.

Drought, Paradox Valley / Lower Dolores River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Paradox Valley / Lower Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
38.294, -108.414 (the zone’s center; the record gives no point)

Extreme (D3) Drought conditions has been analyzed across more than half of the zone, and this area remained largely unchanged through the month of June.

Drought, Four Corners / Upper Dolores River Basin

When
June 1, 12:00 AM MST to June 30, 11:59 PM MST
Where
Four Corners / Upper Dolores River Basin forecast zone
Reported by
Drought Monitor
Coordinates
37.698, -108.507 (the zone’s center; the record gives no point)

Extreme (D3) Drought conditions have been analyzed across the far northern portion of this zone. This area of Extreme (D3) Drought remained largely unchanged through the month of June.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1270386, 1270388, 1270390, 1270392, 1270393, 1270397, 1270398, 1270399, 1270401, 1270402, 1270404.